Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 11, 2011Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 11, 2011, 1:25 PM MDT for Blaine County, Montana. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 1:25 PM MDT (19:25 UTC)
Expired
Aug 11, 2011, 2:30 PM MDT
In force
65 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 163 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:00 PM MDTTSTM WND GST 416 Sw Hays, MT41 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS85 KTFX 111925
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
125 PM MDT THU AUG 11 2011

MTZ047-112030-
BLAINE MT-
125 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE COUNTY UNTIL 230
PM MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF HAYS...OR 40 MILES SOUTH OF
CHINOOK...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HAYS...

LAT...LON 4797 10853 4798 10860 4792 10864 4792 10887
      4786 10887 4786 10889 4797 10934 4813 10933
      4841 10844
TIME...MOT...LOC 1925Z 272DEG 12KT 4802 10903

$$

HOENISCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 11, 11:26 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 11:26 AM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1126 AM MDT THU AUG 11 2011

UPDATED AVIATION SECTION

.UPDATE...
SHORTWAVE TROF CURRENTLY OVER WESTERN MT WILL CONTINUE TO PUSH EAST
INTO OUR AREA THIS AFTN/EVE.  LATEST RADAR IMAGERY INDICATES A BAND
OF LIGHT SHOWERS HAS DEVELOPED AHEAD OF THE TROF AXIS...FROM NORTH
OF GREAT FALLS TO AROUND BUTTE...BUT IS PRODUCING LITTLE IF ANY
PRECIPITATION.  ONLY FORECAST ADJUSTMENT WAS TO ADD IN SLIGHT CHANCE
OF SHOWERS FOR LEWIS & CLARK COUNTY AND ERN PORTIONS OF
PONDERA/TETON COUNTIES WITH THIS BAND.  REST OF GOING FORECAST IN
GOOD SHAPE.   WARANAUSKAS

.DISCUSSION...

TODAY THROUGH SATURDAY...WEAK UPPER TROF WILL MOVE ACROSS THE AREA
TODAY.THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS WILL DEVELOP
AGAIN DURING THE AFTERNOON AND CONTINUE INTO EARLY EVENING. IT
APPEARS THE EASTERN PORTION OF THE COUNTY WARNING AREA WILL SEE
THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY. THE BIGGEST THREAT
FROM THESE STORMS WILL AGAIN BE SMALL HAIL AND GUSTY WINDS.
HEIGHTS BEGIN TO RISE OVER WESTERN MONTANA LATER TONIGHT AS AN
UPPER RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES AND MOVES
EAST OF THE CONTINENTAL DIVIDE FRIDAY. THIS WILL USHER IN A DRY
AND VERY WARM PERIOD. MID AND HIGH LEVEL CLOUDS WILL HELP KEEP
TEMPERATURES NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES TODAY AND
FRIDAY BUT READINGS SATURDAY WILL APPROACH 90 DEGREES. EMANUEL

SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN AGREEMENT WITH
DRIER CONDITIONS FOR THE FIRST HALF OF THE FORECAST PERIOD.
RIDGING WILL KEEP CHANCES OF PRECIPITATION RELATIVELY LOW UNTIL
SUNDAY AFTERNOON WHEN A SLIGHT CHANCE OF AFTERNOON SHOWERS RETURNS
TO SOUTHWEST MONTANA. BEYOND SUNDAY...MODELS STILL SOMEWHAT
DIFFER BUT DO AGREE THAT THE CHANCE OF MAINLY AFTERNOON
PRECIPITATION WILL LIKELY RETURN NEXT WEEK. TEMPERATURES WILL
CONTINUE TO REMAIN RIGHT AROUND SEASONAL AVERAGES AND WINDS LOOK
TO BE LIGHT WITH A FEW DAYS OF AFTERNOON BREEZY CONDITIONS LIKELY.

&&

.AVIATION...
UPDATED 1720Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION
TODAY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
EVENING HOURS. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS OVER
CENTRAL MONTANA...NEAR KGTF AND KHLN...WILL MOVE EASTWARD EVENTUALLY
AFFECTING KLWT AFTER 20Z. EXPECT ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS TO DEVELOP NEAR KCTB AFTER 20Z...SPREADING TO NEAR
KHVR BY 23Z. ALL THE ACTIVITY SHOULD DIMINISH AFTER 06Z FRIDAY ALONG
WITH CLEARING SKIES. EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF
PERIOD BUT COULD NOT RULE OUT BRIEF MVFR CONDITIONS WITH A FEW OF
THE HEAVIER SHOWERS/STORMS DUE TO REDUCED VISIBILITY. CEILINGS WILL
BE MAINLY ABOVE 9000 FT...HOWEVER MOUNTAIN OBSCURATION WILL OCCUR
WITH HEAVIER SHOWERS/STORMS WHERE CEILINGS MAY LOWER TO 6000 FT.
LANGLIEB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  49  83  53 /  20  20   0   0
CTB  76  47  80  49 /  20  20   0   0
HLN  77  51  82  52 /  10  10   0   0
BZN  77  45  81  46 /  20  20  10   0
WEY  70  33  72  33 /  20  20  10   0
DLN  75  43  78  45 /  10  10   0   0
HVR  84  51  84  54 /  40  30  10   0
LWT  76  48  78  50 /  30  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 11, 5:27 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT THU AUG 11 2011

MTZ008>015-044>055-121130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
527 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 1:17 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             12 ENE RINGLING         46.36N 110.60W
08/11/2011  M0.25 INCH       MEAGHER            MT   TRAINED SPOTTER

            PEA SIZED HAIL AND 45 MPH WINDS.

1250 PM     TSTM WND GST     12 ENE RINGLING         46.36N 110.60W
08/11/2011  E45 MPH          MEAGHER            MT   TRAINED SPOTTER

            PEA SIZED HAIL AND 45 MPH WINDS.

&&

JOH
Special weather statement, Aug 11, 1:25 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
125 PM MDT THU AUG 11 2011

MTZ047-112030-
BLAINE MT-
125 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE COUNTY UNTIL 230
PM MDT...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF HAYS...OR 40 MILES SOUTH OF
CHINOOK...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HAYS...

LAT...LON 4797 10853 4798 10860 4792 10864 4792 10887
      4786 10887 4786 10889 4797 10934 4813 10933
      4841 10844
TIME...MOT...LOC 1925Z 272DEG 12KT 4802 10903

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:04 PM MDTSpecial Weather StatementTFXTeton41 min
Aug 11, 1:41 PM MDTSpecial Weather StatementTFXTeton34 min
Aug 11, 2:37 PM MDTSpecial Weather StatementTFXBlaine53 min
Aug 11, 4:25 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 11, 5:36 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill39 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.